Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 6, NWS Omaha, NE

April 18, 2004Butler County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 18, 2004, 8:48 PM CDT for Butler County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 8:48 PM CDT (01:48 UTC)
Expired
Apr 18, 2004, 9:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WFUS53 KOAX 190148
TOROAX
NEC023-190215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
848 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 846 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED OVER
  ULYSSES...OR ABOUT 26 MILES NORTHEAST OF YORK...MOVING EAST AT 
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DWIGHT...BRAINARD

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4114 9730 4104 9725 4105 9690 4127 9692

$$

KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:20 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 18, 2:20 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT SUN APR 18 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH
STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST
CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON
TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY.

LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE
DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA.
MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA
THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND
ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL
INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL
HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL
20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST
OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE
TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL
CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME
CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP
RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT
REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST
THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO.
CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A
SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE
ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA.

FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A
STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING.
THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS
EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY
LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW
BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO
MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL
APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER.

PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT
WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND
LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL
PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST
FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY
AT THE SURFACE.

OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE
FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE
POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY.  LIKELY POPS STILL
SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME.

NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY
AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS
WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO
WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID
LINE.
.IA...WIND ADVSRY UNTIL 8 PM CDT.

&&

DEWALD
Hazardous weather outlook, Apr 18, 5:20 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT SUN APR 18 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
520 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG
WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.

A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL
INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS.
STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS
CONDUCIVE FOR ISOLATED TORNADOES.

AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM
THREAT WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY.  THE STORMS
ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY
WILL PROBABLY NOT BE VERY STRONG.  SEVERE STORMS ARE UNLIKELY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH FRIDAY.  IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.

DERGAN

In the hours before

Local storm report, Apr 18, 7:51 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
751 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             WISNER                  41.99N 96.91W
04/18/2004  1.00 INCH        CUMING             NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 7:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
754 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     ELKHORN                 41.28N 96.24W
04/18/2004  78 MPH           DOUGLAS            NE   STORM CHASER

&&

DEWALD
Special weather statement, Apr 18, 8:12 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
812 PM CDT SUN APR 18 2004

NEZ011-012-016>018-030>032-190128-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...HARTINGTON...NELIGH...NORFOLK...
WAYNE
812 PM CDT SUN APR 18 2004

SEVERE THUNDERSTORM WATCH #83 HAS EXPIRED FOR THE FOLLOWING COUNTIES
IN NORTHEAST NEBRASKA...KNOX...CEDAR...ANTELOPE...PIERCE...WAYNE...
BOONE...MADISON...STANTON.

DEE
Local storm report, Apr 18, 8:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
816 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             PENDER                  42.11N 96.71W
04/18/2004  0.75 INCH        THURSTON           NE   EMERGENCY MNGR

0806 PM     HAIL             2 N WALTHILL            42.18N 96.49W
04/18/2004  1.00 INCH        THURSTON           NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 8:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
821 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             ROSALIE                 42.06N 96.51W
04/18/2004  0.75 INCH        THURSTON           NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
848 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             RICHLAND                41.44N 97.21W
04/18/2004  0.75 INCH        COLFAX             NE   LAW ENFORCEMENT

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston58 min
Apr 18, 7:13 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton47 min
Apr 18, 7:24 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders51 min
Apr 18, 7:36 PM CDTSevere Thunderstorm WarningOAXDouglas24 min
Apr 18, 7:56 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston49 min
Apr 18, 7:57 PM CDTSevere Thunderstorm WarningOAXWashington33 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningOAXDouglas15 min
Apr 18, 8:22 PM CDTSevere Thunderstorm WarningOAXBurt38 min
Apr 18, 8:34 PM CDTSevere Thunderstorm WarningOAXColfax41 min
Apr 18, 8:52 PM CDTSevere Thunderstorm WarningOAXDodge53 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Apr 18, 9:09 PM CDTSevere Thunderstorm WarningOAXJefferson51 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.